Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 266, NWS Wichita, KS

July 31, 2024Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2024, 6:12 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 6:12 PM CDT (23:12 UTC)
Expired
Jul 31, 2024, 7:15 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:52 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:50 PM CDT, 3 hours 22 minutes earlier. Its key messages:

  • Showers and thunderstorms likely overnight, some could be severe
  • "Cooler" temperatures will be push into the region Thursday but still hot
  • Above normal temperatures continue through the weekend.
Area forecast discussion, Jul 31, 2:50 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
250 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Showers and thunderstorms likely overnight, some could be severe

- "Cooler" temperatures will be push into the region Thursday but
still hot

- Above normal temperatures continue through the weekend.

&&

.DISCUSSION...
Issued at 249 PM CDT Wed Jul 31 2024

A tricky weather set up for tonight and into Thursday.  A weak
frontal system will be pushing into the region providing the needed
forcing to help trigger thunderstorms activity.  Shear values and
lapse rates look rather good, especially in Central Kansas providing
the needed conditions to create severe thunderstorms.  Shear profile
is not very conducive to tornadic activity and as such, do not
expected much if any.  Hail and wind on the other hand are much more
likely.  Hail will be more likely upon initiation of the thunderstorm
activity which could reach the size of a half dollar.  As the
thunderstorm activity matures, expect the thunderstorms to develop
into a more squall line mode making wind the primary threat.  DCAPE
values are in the 900-1400 J/Kg range which indicates winds in to 70-
80 mph range are possible.  Areas along the I-70 corridor are the
most likely areas to see this type of activity.  Wilson Lake and
Kanopolis Lake are also at risk for this level of winds.

This overnight thunderstorm activity will make Thursday's
temperatures a little tricky.  The front will kick the winds around
to the north and east for much of the CWA tomorrow which is not
conducive to heat warning or advisory level temperatures. As a
result, lowered temperatures for Thursday some to compensate for
this and canceled the heat warning for the northern half of the CWA.
 The southern half will remain in the heat warning as the front is
currently not expected to reach far enough south to cool
temperatures down too much.  There is also a decent amount of
uncertainty on how much convective debris will remain for the
thunderstorms activity tonight.  As such, could see temperatures
tomorrow in the southern areas along the Oklahoma state line a
little cooler than currently forecast.

Friday and into the weekend also looks problematic.  A number of the
models indicate this weak frontal boundary will stall over the
Oklahoma Sate Line.  This makes the temperatures forecast for Friday
and possibly Saturday a little tricky.  Additionally, increase POPs
in this time frame to compensate.  As a consequence, reduced the
temperatures some for Friday primarily but did not stray from the
initialization for Saturday and Sunday due to the uncertainty. Rain
chances do look to decrease during the weekend and into the next
weak with temperatures likely climb into the 100s once again.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1238 PM CDT Wed Jul 31 2024

Challenges

1) Convection timing and southern extent
2) Frontal timing

The biggest concern is the potential for thunderstorms along a
cold front which will track southeast this evening into tonight.
Highest confidence exists for storms across north central and
portions of south central Kansas (RSL, GBD and SLN). There is
uncertainty in the exact timing with convection already across
central Nebraska. This activity should shift to the southeast.
Severe storms with wind gusts near 60kts and quarter sized hail
are anticipated; damaging winds are the bigger threat.
Uncertainty exists further south with variability in the
coverage. It was decided to keep the PROB30 for now for ICT and
nothing for CNU; this may have to change with the next issuance
when a better track can be made with the convection at that
time. Lighter winds are anticipated behind the front.

&&

.CLIMATE...
Issued at 631 PM CDT Mon Jul 29 2024

Record temperatures that may be tied or broken are listed
below for the next couple days.

RECORD HIGHS

Russell (7/31) - Record: 106 in 2005

RECORD WARM LOWS

Wichita (7/31) - Record: 79 in 1980
Salina  (7/31) - Record: 81 in 2006

Wichita (8/1)  - Record: 80 in 2006

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for KSZ032-
033-047>053.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ067>072-
082-083-091>096-098>100.

&&

DISCUSSION...ELM
AVIATION...VJP
CLIMATE...ADK/KED
Hazardous weather outlook, Jul 31, 10:52 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1052 AM CDT Wed Jul 31 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1052 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Dangerous heat will continue today with heat indices from 105 to
110 degrees. Refer to the Excessive Heat Warning for details and
safety information.

Severe thunderstorms are possible this evening through early
tonight across central Kansas, perhaps as far south as Hutchinson
to Cottonwood Falls. The main risks will be damaging winds to around
70 mph though hail up to half dollar size will be possible early
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices will range from around 100 across central Kansas on
Thursday afternoon and from 105 to 110 degrees across southern
Kansas. Refer to the Excessive Heat Warning for details and safety
information.

Dangerous triple digit heat could return by Monday and Tuesday of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:04 AM CDTSpecial Weather StatementICTHarvey26 min
Jul 31, 4:12 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick63 min
Jul 31, 4:38 AM CDTSpecial Weather StatementICTHarvey37 min
Jul 31, 5:55 AM CDTSpecial Weather StatementICTChase35 min
Jul 31, 6:57 PM CDTSpecial Weather StatementICTEllsworth, Saline33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.